Ohio, 2016Winter Weather in Ohio, December 13, 2016
December 13, 2016 · NWS ILN · 20 events in 20 counties and zones
A mesoscale band of snow bringing 5 inches of snow or more fell in a very narrow band from northern Butler and Warren Counties, through southern and eastern Montgomery County, into western Greene County. Elsewhere, a swath of 3 inches of snow fell along the I-70 corridor and along the I-71 corridor northeast of Cincinnati.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale band of snow bringing 5 inches of snow or more fell in a very narrow band from northern Butler and Warren Counties, through southern and eastern Montgomery County, into western Greene County. Elsewhere, a swath of 3 inches of snow fell along the I-70 corridor and along the I-71 corridor northeast of Cincinnati.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 13, 6:42 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 13, 6:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
642 AM EST Tue Dec 13 2016
.SYNOPSIS...
A trough of low pressure will bring a wintry mix of precipitation
today. An Arctic cold front will then move through the region
tonight, ushering in much colder temperatures through Friday. A
large area of low pressure will provide the next chance of
precipitation on Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface map shows high pressure moving east, with an inverted
trough extending toward the area from the southwest. Radar shows
precip developing across southern Indiana and Illinois in increasing
moisture and lift on the northern periphery of the trough, in line
with latest short term model guidance.
As per latest model guidance, expect precip to increase in
coverage, reaching southern counties this morning, before
spreading northward across the area through the afternoon.
Temperatures at the surface and aloft point to a wintry mix,
varying from south to north. Look for snow to develop this morning
from Cincinnati to Wilmington, with a brief period of freezing
rain possible. The wintry precip in the south may then change to
rain by afternoon before ending, with less than an inch of snow
accumulation in southern counties just north of the Ohio River,
and little accumulation south of the river. Locations farther to
the north, including Dayton and Columbus, should see snow, with up
to 1.5 inches of accumulation. The precip is forecast to travel
quickly northeastward, diminishing by this evening.
High temperatures will range from about 30 north, to the mid 30s
over the 3 metro areas, up to around 40 far south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
System that produced the wintry mix will continue east tonight,
bringing an end to any lingering precip. High pressure and a dry
and cold airmass will follow. The lack of moisture and forcing
should keep any precip from developing through Thursday. Main
concern will be the bitter cold temperatures and wind chills.
Highs in the upper teens north to low 30s south Wednesday will
fall further in strong cold advection by Thursday, when highs are
forecast to reach only the single digits north to the upper teens
south. Expect lows mainly in the single digits Wednesday night,
with below zero wind chills possibly reaching advisory criteria
Wednesday night/Thursday morning.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Arctic high will move across the region at the beginning of the
period. Temperatures will be 20 degrees or more below normal during
this time frame. This combined with wind will result in below zero
wind chills across much of the area into Thursday night and possibly
into Friday morning in northern counties.
Low pressure will develop in the central Plains on Friday and lift
into the Great Lakes on Saturday. Precipitation will develop well
ahead of this system in strong warm air advection. Initial
precipitation will primarily affect northern counties Friday
afternoon/evening and then overspread the entire forecast area
Friday night. Precipitation will start out as snow but transition
through a wintry mix before changing to all rain late Friday night
into Saturday morning. Models showing a pretty good signal of an
aggressive warm nose aloft while cold air at the surface takes
longer to dislodge. This could result in some light snow/ice
accumulations Friday afternoon into Friday night.
Periods of rain will occur Saturday into Saturday night until a cold
front trailing the Great Lakes surface low moves through. Rain will
change back over to snow before ending on Sunday. There could be
some additional accumulation but uncertainty that far out in time is
considerable. High pressure will build in Sunday and Monday with
below normal temperatures although not as cold as at the beginning
of the period.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
WAA ahead of a mid level shortwave has lead to the development of
a streak of precipitation across southern Indiana into northern KY
and sw Ohio. Precipitation type was mainly snow with some
embedded areas of sleet.
This precipitation is expected to become more widespread as the
shortwave energy approaches from the west and the low levels
moisten up. Initially the best chance for precip will impact
KCVG and KLUK but this axis will pivot north by mid morning with
the most favorable region focused between KDAY and KCMH.
Precipitation will likely start as mixed snow and sleet across
KCVG/KLUK but should remain mainly snow at KDAY/KCMH. Expect MVFR
cigs/vsbys at the onset with IFR conditions quickly developing
this morning. As this system shifts east by late afternoon expect
to see lingering MFVR cigs. These CIGS will likely improve this
evening with skies clearing out overnight.
OUTLOOK...MVFR ceilings will be possible Friday night.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Dec 13, 5:03 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EST TUE DEC 13 2016
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
141015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
503 AM EST TUE DEC 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
WINTRY PRECIPITATION WILL MOVE INTO THE AREA THIS MORNING. THERE
MAY BE A BRIEF PERIOD OF FREEZING RAIN OR SLEET...BEFORE
PRECIPITATION CHANGES TO MAINLY SNOW. SNOWFALL ACCUMULATIONS
THROUGH THIS AFTERNOON ARE EXPECTED TO BE AROUND AN INCH FOR MOST
LOCATIONS...WITH UP TO TWO INCHES POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND CHILL VALUES ARE EXPECTED TO BE BELOW ZERO AT TIMES FROM
TONIGHT THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-141015-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
503 AM EST TUE DEC 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW ACCUMULATIONS WILL AFFECT TRAVEL THIS MORNING. THERE
MAY BE A BRIEF PERIOD OF FREEZING RAIN OR SLEET...BEFORE
PRECIPITATION CHANGES TO MAINLY RAIN BY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND CHILL VALUES ARE EXPECTED TO BE BELOW ZERO AT TIMES FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 13, 4:27 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
427 AM EST Tue Dec 13 2016
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
131400-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-
Including the cities of...Richmond...Connersville...Liberty...
West College Corner...Brookville...Kenton...Ada...Celina...
Coldwater...Wapakoneta...St. Marys...Greenville...Sidney...
Bellefontaine...Marysville...Delaware...Troy...Piqua...
Tipp City...Urbana...Springfield...London...West Jefferson...
Plain City...Columbus...Newark...Eaton...Camden...Dayton...
Kettering...Beavercreek...Fairborn...Xenia...
Washington Court House...Circleville...Lancaster...Pickerington...
Hamilton...Middletown...Fairfield...Oxford...Mason...Lebanon...
Springboro...Wilmington...Blanchester
427 AM EST Tue Dec 13 2016
...Wintry mix and snow expected this morning...
Snow is expect to overspread the region early this morning. The
snow may mix briefly with freezing rain and sleet at the onset.
While any ice accumulations are expected to be very light, this
mix of precipitation could cause travel difficulties during the
morning commute.
By late morning to early afternoon, precipitation is expected to
be in the form of snow. By late this afternoon, total snowfall
accumulations of 1 to 2 inches will be possible before ending.
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-131400-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of...Batesville...Milan...Versailles...
Lawrenceburg...Aurora...Rising Sun...Vevay...Carrollton...
Warsaw...Florence...Burlington...Oakbrook...Covington...
Erlanger...Independence...Newport...Alexandria...Owenton...
Williamstown...Crittenden...Dry Ridge...Falmouth...Butler...
Augusta...Brooksville...Mount Olivet...Maysville...Vanceburg...
Tollesboro...Chillicothe...Logan...Cincinnati...Milford...
Georgetown...Mount Orab...Hillsboro...Greenfield...West Union...
Peebles...Waverly...Piketon...Portsmouth...Wheelersburg
427 AM EST Tue Dec 13 2016
...Wintry mix expected this morning...
Snow is expected to overspread the region between 5 AM and 8 AM
this morning. The snow will mix briefly with sleet and freezing
rain by mid morning and then change to all rain prior to ending
in the afternoon. While any snow and ice accumulations are
expected to be light, this mix of precipitation could cause travel
difficulties during the morning commute.
Winter Weather, Butler
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Five and a half inches of snow was measured in Oxford by a spotter, and in Middletown as shown on social media. Less than three inches fell over central portions of the county, where the county garage in Maustown measured 2.8 inches. In the southern portion along the Hamilton county line, 1.3 inches was measured by a spotter east of Fairfield.
Winter Weather, Montgomery
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Six inches of snow was measured 4 miles north-northwest of Bellbrook. A NWS employee south of Miamisburg measured 5.5 inches, and 5.3 inches fell in Oakwood and in Centerville. Other reports on the northwest half of the county were under 4 inches, with 3.6 inches in Shiloh, 3.3 inches at the airport in Vandalia, and 3 inches in Brookville.
Winter Weather, Warren
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Social Media
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A report from Springboro indicated that 5 inches of snow fell there. In and around Lebanon, 3 inches was measured at the county garage south of town, 2.8 inches fell southeast of Genntown, and 2.3 inches was measured in Lebanon. Closer to the south end of the county, 1.5 and 1.1 inches of snow was measured in Maineville by other NWS employees.
Winter Weather, Greene
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The county garage in Xenia measured 5.5 inches of snow. A CoCoRaHS observer northeast of Beavercreek measured 4.8 inches, while both a spotter and a social media post in Fairborn showed that 4 inches of snow fell there.
Winter Weather, Clinton
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
A spotter in Lumberton measured 4 inches of snow. A NWS employee north of Wilmington measured 3.6 inches, while the NWS office measured 3 inches.
Winter Weather, Clark
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Clark forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The county garage west of Springfield measured 3 inches of snow.
Winter Weather, Madison
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Madison forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Two to four inches of snow hit the central portion of the county.
Winter Weather, Fayette
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Social Media
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
Four and a half inches of snow fell in Washington Court House. Less than 3 inches were estimated to have fallen in the rest of the county.
Winter Weather, Pickaway
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Pickaway forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Four inches of snow fell at the county garage near Circleville. A social media post west of town measured 2 inches of snow, and spotters in the southeast section of the county measured 2.5 inches in Tarlton and 3.5 inches northwest of Laurelville.
Winter Weather, Franklin
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Social Media
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Five and a half inches of snow was reported in Canal Winchester. The rest of the county received between 2 and 4 inches of snow, with 3.7 inches reported near New Rome, 3.5 inches in both Lake Darby and Gahanna, and 3.1 inches at the Columbus airport.
Winter Weather, Fairfield
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
Four inches of snow was reported east of Pickerington and in Millersport. An inch and a half was measured south of Lancaster, with lesser amounts found to the south and east.
Winter Weather, Licking
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Licking forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
In Johnstown, 3.8 inches of snow was measured. Three inches fell at the county garage located 5 miles south of Heath, and at Fairfield Beach.
Winter Weather, Hocking
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Hocking forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
An inch of snow was measured at the county garage near Lake Logan.
Winter Weather, Delaware
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
Two inches of snow was measured at the county garage east of Delaware.
Winter Weather, Union
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Union forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
An inch of snow was measured at the county garage near Marysville.
Winter Weather, Logan
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Logan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
An inch of snow was measured at the county garage north of Bellefontaine.
Winter Weather, Champaign
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Champaign forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
An inch of snow was measured at the county garage west of Urbana.
Winter Weather, Shelby
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- Social Media
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Two inches of snow fell in Sidney.
Winter Weather, Miami
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Three inches of snow fell in Tipp City, with 2.5 inches measured at the county garage west of Troy.
Winter Weather, Preble
- When
- December 13, 8:00 AM EST to 8:00 PM EST
- Where
- Preble forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
North of Eaton, a spotter measured 3.6 inches of snow. The county garage west of West Alexandria measured 3.5 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, December 13, 20161 death · 1 event
- Lake-Effect Snow in New York, December 13 to 16, 2016$195,000 · 10 events
- Marine High Wind in Lake Superior, December 13 to 15, 201658 kt wind · 5 events
- Winter Weather in Ohio, December 13, 20163 events
- Winter Weather in Pennsylvania, December 13, 20163 events
- Tornadoes and Hail in Mississippi, December 13, 2016EF0 · 3 events
- Heavy Snow in Oregon, December 13 to 14, 20163 events
- Winter Weather in Indiana, December 13, 20162 events
- Heavy Snow and Winter Weather in Ohio, December 13, 20162 events
- Winter Weather in West Virginia, December 13, 20161 event
- Damaging Wind in Georgia, December 13, 201650 kt wind · 1 event
- Flash Flood in Mississippi, December 13, 2016$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670750, 670751, 670753, 671027, 671126, 671127, 671128, 671129, 671130, 671131, 671132, 671133, 671134, 671135, 671136, 671137, 671138, 671139, 671140, 671141.